Alert archive / Texas / Wind Advisories in 2024

Wind Advisory 2, NWS San Angelo, TX

January 11, 202424 counties in Texas

NWS San Angelo, TX issued this wind advisory at Jan 11, 2024, 2:27 AM CST for 24 counties in Texas. It took effect at Jan 11, 2024, 10:00 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2024, 2:27 AM CST (08:27 UTC)
In effect from
Jan 11, 2024, 10:00 PM CST
Expired
Jan 12, 2024, 9:00 AM CST
In force
11 hr
Issued by
NWS San Angelo, TX
All 24 counties

Brown County, TX, Callahan County, TX, Coke County, TX, Coleman County, TX, Concho County, TX, Crockett County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Kimble County, TX, Mason County, TX, McCulloch County, TX, Menard County, TX, Nolan County, TX, Runnels County, TX, San Saba County, TX, Schleicher County, TX, Shackelford County, TX, Sterling County, TX, Sutton County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 63 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3852 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WWUS74 KSJT 110827
NPWSJT

URGENT - WEATHER MESSAGE
National Weather Service San Angelo TX
227 AM CST Thu Jan 11 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-120100-
/O.NEW.KSJT.WI.Y.0002.240112T0400Z-240112T1500Z/
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
Including the cities of Rotan, Roby, Sweetwater, Broome, 
Sterling City, Robert Lee, Sanco, Silver, Bronte, Tennyson, 
Ballinger, Benoit, Hatchel, Rowena, Crews, Winters, Pumphrey, 
Barnhart, Arden, Mertzon, Sherwood, Carlsbad, San Angelo, Wall, 
Eden, Live Oak, Lowake, Ozona, Eldorado, Sonora, Irby, Haskell, 
Throckmorton, Woodson, Stamford, Stith, Anson, Funston, Truby, 
Tuxedo, Hamlin, Albany, Abilene, Clyde, Eula, Dudley, Baird, 
Cross Plains, Coleman, Echo, Fisk, Valera, Voss, Trickham, 
Brownwood, Indian Creek, Brady, Fife, Lohn, Rochelle, Voca, 
Chappel, Cherokee, Harkeyville, San Saba, Erna, Fort Mckavett, 
Hext, Menard, Cleo, Junction, London, Roosevelt, Segovia, 
Telegraph, Fredonia, Katemcy, Koockville, Loyal Valley, Mason, 
Pontotoc, and Streeter
227 AM CST Thu Jan 11 2024

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CST
FRIDAY...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of West Central Texas.

* WHEN...From 10 PM this evening to 9 AM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
826 
WWUS74 KSJT 120034
NPWSJT

URGENT - WEATHER MESSAGE
National Weather Service San Angelo TX
634 PM CST Thu Jan 11 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-121500-
/O.CON.KSJT.WI.Y.0002.240112T0400Z-240112T1500Z/
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
Including the cities of Rotan, Roby, Sweetwater, Broome, 
Sterling City, Robert Lee, Sanco, Silver, Bronte, Tennyson, 
Ballinger, Benoit, Hatchel, Rowena, Crews, Winters, Pumphrey, 
Barnhart, Arden, Mertzon, Sherwood, Carlsbad, San Angelo, Wall, 
Eden, Live Oak, Lowake, Ozona, Eldorado, Sonora, Irby, Haskell, 
Throckmorton, Woodson, Stamford, Stith, Anson, Funston, Truby, 
Tuxedo, Hamlin, Albany, Abilene, Clyde, Eula, Dudley, Baird, 
Cross Plains, Coleman, Echo, Fisk, Valera, Voss, Trickham, 
Brownwood, Indian Creek, Brady, Fife, Lohn, Rochelle, Voca, 
Chappel, Cherokee, Harkeyville, San Saba, Erna, Fort Mckavett, 
Hext, Menard, Cleo, Junction, London, Roosevelt, Segovia, 
Telegraph, Fredonia, Katemcy, Koockville, Loyal Valley, Mason, 
Pontotoc, and Streeter
634 PM CST Thu Jan 11 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CST FRIDAY...

* WHAT...Northwest winds 25 to 40 mph with gusts between 45 to 55
  mph expected.

* WHERE...Portions of West Central Texas.

* WHEN...From 10 PM this evening to 9 AM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this wind advisory went out at Jan 10, 11:03 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Jan 10, 11:03 PM CST, 3 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
1103 PM CST Wed Jan 10 2024

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 138 PM CST Wed Jan 10 2024

Warm and dry conditions continue again on Thursday, as southwest
winds increase ahead of an upper level trough approaching from the
west. Temperatures will be above normal tomorrow, with afternoon
highs topping out in the upper 60s, to low/mid 70s with the warmest
temperatures across the northwest Hill Country counties. Breezy
conditions will develop by afternoon, with southwest winds gusting
20 to 30 mph. Much stronger winds are expected across the area
Thursday night, and this is discussed in the Long Term portion of
the forecast discussion. For tonight, expect clear skies, light
winds and overnight lows in the mid and upper 30s.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 138 PM CST Wed Jan 10 2024

...Cold front Thursday night into Friday brings colder
temperatures and strong winds. Arctic cold front Sunday brings
much colder temperatures, with wind chills below 0 degrees
likely...

A cold front will move through Thursday night, exiting our area by
Friday morning. Winds behind the front will be strong, with
sustained speeds of 25 to 35 mph and gusts up to 55 mph. These
strong northwest winds could cause blowing dust in southwestern
counties Thursday night. With the colder air behind the front and
the strong winds, wind chills are expected to drop into teens and
20s for Friday morning. Air at the surface will be very dry during
the frontal passage, with dewpoints in the 20s and low 30s. So it
will be difficult for precipitation to form and make it to the
surface, keeping precipitation chances low for most of the area. If
precipitation can form, it will occur prior to our drop into
freezing temperatures, so winter weather is not expected. Highs
Friday afternoon will be much cooler, with temperatures right around
50 degrees.

The upper level trough associated with the surface low and cold
front, will move off to the east on Friday. Behind the trough we'll
see dry conditions and mostly sunny skies. This combined with winds
turning back to the southwest for Saturday will lead to a slight
warming for Saturday afternoon, with highs around 60. The warmer
temperatures will be short lived, as an arctic air mass approaches.
The exact timing of the front is still uncertain, but it should
reach our northern counties sometime late Saturday into early
Sunday. The most uncertainty is with the southern progression of the
front on Sunday. The extent to which the front moves south could
easily alter high temperatures on Sunday by 20 degrees. The
ensembles tend to be in pretty good agreement that the front will
progress quicker and further south than we were previously thinking,
so temperatures have been dropped some for Sunday.

The air mass behind the front will be much colder, dropping lows
into the single digits to low teens Monday morning. The Big Country
has a high chance (70-80%) that wind chills will drop below zero,
with the rest of the area sitting at a medium chance for below zero
wind chills. The ECMWF is still indicating a chance of freezing
precipitation and ice with the front, but right now there is
still a low chance of this happening and we are keeping the
forecast dry. Highs on Monday are expected to remain below 32
degrees for much of the area, keeping us below freezing for over
24 hours (with the Big Country approaching 48 hours below freezing
for this event). Temperatures will drop back down into the teens
for Tuesday morning. Winds will be a bit weaker, so wind chills
won't be quite as bad as Monday, but they will still approach zero
degrees. . Winds will shift back to the south on Tuesday,
providing slightly warmer temperatures for Wednesday morning and
afternoon.

&&

.AVIATION...
(06Z TAFS)
Issued at 1059 PM CST Wed Jan 10 2024

VFR conditions and generally clear skies are expected through the
next 24 hours. South-southwest winds have decreased across the
area and will remain less than 10 knots overnight and early
Thursday morning. By late morning, south-southwest winds will
increase and become gusty again. Expecting gusts near 25 knots at
KABI and 22-24 knots at KSJT. Winds will drop off by early
Thursday evening for up to a few hours. A Pacific front will surge
east across the area between 03Z and 06Z, followed by a secondary
cold front which will sweep southeast across the area after 06Z.
Carrying a wind shift group 03Z-05Z for the onset of stronger
west winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     39  70  27  52 /   0   0   0   0
San Angelo  37  71  32  55 /   0   0   0   0
Junction    35  74  34  55 /   0   0   0   0
Brownwood   34  72  30  51 /   0   0  10   0
Sweetwater  40  68  28  51 /   0   0   0   0
Ozona       35  70  34  54 /   0   0   0   0
Brady       40  72  32  51 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....AP
AVIATION...19
Hazardous weather outlook, Jan 10, 1:51 PM CST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
151 PM CST Wed Jan 10 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-112000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
151 PM CST Wed Jan 10 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong winds will develop behind a cold front Thursday night,
with sustained west to northwest winds of 25 to 35 mph, with
gusts up to 55 mph.

An Arctic cold front will bring bitterly cold temperatures to the
area Sunday into the first part of next week. Wind chill values
Monday and Tuesday mornings will likely be in the single digits,
with some locations near to below zero. No precipitation is
expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

Nearby

Wind Advisories in Texas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.